Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 19, 2008, 3:43 PM CDT for Mills County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2008, 3:43 PM CDT (20:43 UTC)
- Expired
- Jun 19, 2008, 4:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Mills County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 192046 FFWOAX IAC129-192115- /O.NEW.KOAX.FF.W.0040.080619T2043Z-080619T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 343 PM CDT THU JUN 19 2008 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA... * UNTIL 415 PM CDT. * AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR INDICATED RAINFALL AT THE RATE OF 2 TO 3 INCHES PER HOUR WAS FALLING OVER THIS AREA. AREAS AFFECTED ARE PRIMARILY SILVER CREEK BETWEEN SIVER CREEK AND MALVERN. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 4107 9564 4108 9551 4101 9551 4098 9563 TIME...MOT...LOC 2043Z 180DEG 0KT 4103 9557 $$ JR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:00 AM CDT, 12 hours 43 minutes earlier.
Area forecast discussion, Jun 19, 3:00 AM CDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 AM CDT THU JUN 19 2008 .DISCUSSION... TIMING AND EXTENT OF CONVECTION WILL BE THE MAIN CONCERN IN THE SHORT TERM. SCATTERED CONVECTION OVER WESTERN NEBRASKA AND CENTRAL SOUTH DAKOTA CONVERGING TOWARDS EASTERN NEBRASKA AT 07Z. THE WEAK MID LEVEL WAVE KICKING THINGS OFF IS PROGGED BY BOTH THE GFS AND NAM TO MOVE ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT. LATEST THINKING IS FOR CURRENT CONVECTION TO CONTINUE TO MOVE SOUTHEAST INTO THE AREA THIS MORNING ALONG MID LEVEL THETA-E AXIS. AFTER THAT...NOT SURE HOW THINGS WILL DEVELOP. AS A RESULT WILL CONTINUE TO CARRY CHANCE POPS ACROSS THE CWA TODAY WITH EXPECTATION OF WAVE MAINTAINING SOME CONVECTION OR REDEVELOPING IN THE AFTERNOON. WILL KEEP SOME POPS GOING FOR THE EVENING WITH MAIN FOCUS IN THE SOUTH THEN FOLLOW BOTH MODELS TREND OF MOVING ACTIVITY SOUTH OF THE AREA LATE TONIGHT. LITTLE CHANGE TO OVERALL PATTERN INTO THE WEEKEND AND WITH LITTLE TO FOCUS ON WILL KEEP FRIDAY INTO THE WEEKEND DRY FOR NOW. PATTERN LOOKS TO REMAIN ACTIVE IN THE EXTENDED PERIOD AS SHORT WAVE ENERGY FLATTENS THE UPPER RIDGE EARLY THEN REBUILDS OVER THE WEST TOWARDS THE END OF THE EXTENDED PERIOD. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 20/12Z. SCATTERED THUNDERSTORMS WILL DROP SOUTH FROM EASTERN SOUTH DAKOTA THROUGH THE MORNING...AND MAY AFFECT KOFK BY 15Z. MORE STORMS ARE POSSIBLE THROUGH THE DAY AS THIS ACTIVITY RE-INTENSIFIES ACROSS EASTERN NEBRASKA. EXPECT SCATTERED STORMS AT JUST ABOUT ANY TIME BETWEEN 15Z AND 03Z BEFORE ACTIVITY SHIFTS SOUTH OF THE KOMA AND KLNK AREAS. OUTSIDE OF MVFR/IFR CIGS/VSBYS IN THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL THROUGH FRIDAY MORNING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DERGAN
Hazardous weather outlook, Jun 19, 11:30 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT THU JUN 19 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1130 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON. A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF THUNDERSTORMS SHOULD SHIFT SOUTHWARD ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND TONIGHT. A FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE TO RULO. FLOODING SHOULD GRADUALLY DECREASE LATE TONIGHT AND FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS IS FROM MONDAY THROUGH TUESDAY NIGHT AS A NEW FRONTAL BOUNDARY MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING. MILLER
In the hours before
Local storm report, Jun 19, 2:14 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
214 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 5 N BEATRICE 40.34N 96.75W
06/19/2008 E0.88 INCH GAGE NE FIRE DEPT/RESCUE
NICKEL SIZE REPORTED BY AMBULANCE SERVICE
&&
MILLERLocal storm report, Jun 19, 2:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
226 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 N BEATRICE 40.33N 96.75W
06/19/2008 E0.88 INCH GAGE NE TRAINED SPOTTER
1.6 INCHES OF RAIN IN 20 MINUTES AND 35 TO 45 MPH WINDS.
&&
CZAPOTOCLocal storm report, Jun 19, 2:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
232 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 ESE AUBURN 40.36N 95.75W
06/19/2008 E1.00 INCH NEMAHA NE CO-OP OBSERVER
&&
CZAPOTOCLocal storm report, Jun 19, 3:04 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
304 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 2 W DE WITT 40.40N 96.96W
06/19/2008 E0.00 INCH SALINE NE TRAINED SPOTTER
1.5 INCHES IN 20 MINUTES
&&
JRLocal storm report, Jun 19, 3:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL NORFOLK 42.03N 97.42W
06/19/2008 E0.88 INCH MADISON NE TRAINED SPOTTER
0310 PM HAIL OAKDALE 42.07N 97.97W
06/19/2008 M1.00 INCH ANTELOPE NE TRAINED SPOTTER
&&
JKURTZLocal storm report, Jun 19, 3:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
336 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST ASHLAND 41.04N 96.37W
06/19/2008 E60 MPH SAUNDERS NE EMERGENCY MNGR
ALSO PEA SIZE HAIL.
&&
BSMITHThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:10 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 35 min |
| Jun 19, 1:42 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 48 min |
| Jun 19, 2:43 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 47 min |
| Jun 19, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 44 min |
| Jun 19, 3:30 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 45 min |
| Jun 19, 4:00 PM CDT | Flash Flood Warning | OAX | Montgomery | 60 min |
| Jun 19, 4:14 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 46 min |
| Jun 19, 4:17 PM CDT | Flash Flood Warning | OAX | Mills, Montgomery | 5 hr |
| Jun 19, 4:33 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 27 min |
| Jun 19, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 19 min |
| Jun 19, 6:33 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 2 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.